Iowa, 2018

Tornadoes and Hail in Iowa, July 19, 2018

July 19, 2018 · NWS DVN · 14 events in 4 counties and zones

A vigorous cold front produced an area of thunderstorms with numerous reports of hail up to the size of quarters, damaging winds of 60 to 70 mph, and two brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A vigorous cold front produced an area of thunderstorms with numerous reports of hail up to the size of quarters, damaging winds of 60 to 70 mph, and two brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 1:12 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 19, 1:12 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
212 PM CDT Thu Jul 19 2018

.SYNOPSIS...
Issued at 211 PM CDT Thu Jul 19 2018

The elevated showers and thunderstorms have now pushed east towards
northeast Illinois, with increasing temperatures, increasing
dewpoints, and increasing southeast winds behind them. It appears
that we will have sufficient CAPE and convergence for another round
of storms over the area this afternoon and evening. Shear will be
conducive for rotating updrafts, and bowing line segments.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

The evening storms should initially be lined up along the cold
front, though some additional overnight activity may be in narrow
bands of showers and storms.  Rainfall over 1 inch will certainly be
possible in any storm tonight, and any repeat storms certainly could
bring 2 inches. Amount similar to that already fell this morning.
Shear supports rotating storms with 20 to 25 kts of surface to 1 Km
shear, and 40 kts of deep layer shear. Thus, supercells are likely,
with bowing line segments in mature linear convection as well.
This event will likely come in two bands. The first seems to
already forming in out northwest, the other near I-35 as of 2 PM.
More an more, I believe that the first of these waves will be the
main evening event. We will watch this, and begin issuing products
specifically above this line soon.

Overnight, the activity should become less intense, though some
small hail will be possible as the cooler air aloft arrives
overnight when the upper low nears the area. That upper low should
at least support showers and a few brief storms through the day
Friday, mainly in the northeast.

Temperatures are a struggle, as we have hot air to the southwest,
and warmer air to the east, and rain cooled air in place, which is
slowly warming.  We'll stay close to models on lows and highs, and
go with mid to upper 60s tonight, followed by mid 70s north to lower
80s south Friday.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

Little change to the long term forecast as a slow moving vertically
stacked system will lumber east.  With cold air aloft over the area,
daytime heating could lead to showers and isolated thunderstorms,
especially across eastern areas.  This will continue until the low
finally moves east of the area.  Overall the pattern is such that
cooler and drier air is expected this weekend across most of the
area.  Sunday, the chance for isolated showers and storms will be
across Bureau and Putnam counties, otherwise the rest of the area
should be quiet.

Into next week, the current forecast has dewpoints returning to the
60s, but no 70 degree dewpoints.  While the air will become more
moist, from a sensible weather point of view it should be typical
summer with slighly drier air with temps in the 80s and lows in the
60s at night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1238 PM CDT Thu Jul 19 2018

Thunderstorms with IFR conditions will continue to move east
along and south of Interstate 80 in Illinois early this afternoon.
Additional storms are expected to develop and spread across all
of eastern Iowa this evening, in the 21Z to 02Z period, and into
Illinois after 00Z. Damaging winds are possible in this afternoon
and evening storm chance. Once they exit to the east, mainly dry
conditions can be expected overnight and Friday, with some
scattered very brief showers at times being the only weather
beyond northwest winds around 10 to 20 kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Ervin
Hazardous weather outlook, Jul 19, 3:11 AM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Thu Jul 19 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms with heavy rainfall may lead to minor
flooding over portions of east central Iowa this morning.
Scattered thunderstorms will affect much of the outlook area
through the day with locally heavy rainfall and cloud to ground
lightning the primary threats.

Severe storms will be possible from late afternoon through this
evening. The Storm Prediction Center has a Slight Risk west of a
line from Independence through Muscatine, Iowa to Macomb,
Illinois. A Marginal Risk is in place for the remainder of the
outlook area. The main severe risk threats will be damaging wind
and large hail. An isolated tornado is possible.

Widespread rain and thunderstorms are expected to continue
overnight over east central Iowa into northwest Illinois. Severe
weather is not expected, but there will continue to be a threat of
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are expected again Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

Sheets

In the hours before

Local storm report, Jul 19, 9:46 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       MARENGO                 41.80N 92.07W
07/19/2018  E2.20 INCH       IOWA               IA   PUBLIC

            FROM FORMER SPOTTER IA46. STILL RAINING.

0840 AM     HEAVY RAIN       BELLE PLAINE            41.89N 92.28W
07/19/2018  M1.05 INCH       BENTON             IA   CO-OP OBSERVER

            CORRECTS SOURCE OF PREVIOUS HEAVY RAIN
            REPORT FROM BELLE PLAINE.

0830 AM     HEAVY RAIN       1 ESE NORTH ENGLISH     41.51N 92.06W
07/19/2018  M1.95 INCH       IOWA               IA   CO-OP OBSERVER

0825 AM     HEAVY RAIN       2 W GENOA BLUFF         41.71N 92.18W
07/19/2018  M2.60 INCH       IOWA               IA   TRAINED SPOTTER

0810 AM     HEAVY RAIN       PARNELL                 41.58N 92.01W
07/19/2018  M1.90 INCH       IOWA               IA   TRAINED SPOTTER

            UPDATES PREVIOUS HEAVY RAIN REPORT FROM
            PARNELL. SO FAR.

0800 AM     HEAVY RAIN       1 NNE SIGOURNEY         41.34N 92.20W
07/19/2018  M1.90 INCH       KEOKUK             IA   CO-OP OBSERVER

0730 AM     HEAVY RAIN       1 ESE WILLIAMSBURG      41.66N 92.00W
07/19/2018  M2.70 INCH       IOWA               IA   CO-OP OBSERVER

&&
Local storm report, Jul 19, 9:52 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HEAVY RAIN       2 NNE CEDAR RAPIDS      42.01N 91.66W
07/19/2018  M1.11 INCH       LINN               IA   TRAINED SPOTTER

&&
Local storm report, Jul 19, 10:09 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
07/19/2018  M1.55 INCH       BENTON             IA   PUBLIC

            FORMER SPOTTER BE61.

&&
Special weather statement, Jul 19, 10:19 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1119 AM CDT THU JUL 19 2018

ILC067-071-109-187-191700-
Hancock-Henderson-Warren-McDonough-
1119 AM CDT THU JUL 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK...HENDERSON...
SOUTHWESTERN WARREN AND MCDONOUGH COUNTIES UNTIL NOON CDT...

At 1119 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Colusa to near Bowen. Movement was
northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4020 9119 4060 9130 4064 9124 4064 9119
      4066 9113 4070 9111 4073 9112 4098 9075
      4028 9051 4028 9091 4019 9091
TIME...MOT...LOC 1619Z 238DEG 27KT 4057 9123 4016 9112

Ervin
Special weather statement, Jul 19, 1:53 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
253 PM CDT THU JUL 19 2018

IAC019-031-055-105-113-192030-
Buchanan-Cedar-Jones-Delaware-Linn-
253 PM CDT THU JUL 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BUCHANAN...NORTHWESTERN CEDAR...WESTERN JONES...SOUTHERN DELAWARE AND
LINN COUNTIES UNTIL 330 PM CDT...

At 252 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ryan to near Fairfax. Movement was
east at 35 mph.

Winds of 30 to 40 mph and half inch hail are possible with these
storms.

Those attending the Jones County Fair in Monticello are in the path
of these storms and should prepare for the expected weather
conditions.

This includes Interstate 380 between mile markers 14 and 34.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4232 9113 4191 9119 4188 9183 4190 9183
      4241 9170 4244 9113
TIME...MOT...LOC 1952Z 259DEG 32KT 4235 9158 4189 9173

McClure
Special weather statement, Jul 19, 2:22 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
322 PM CDT THU JUL 19 2018

IAC031-055-061-105-113-192115-
Cedar-Dubuque-Jones-Delaware-Linn-
322 PM CDT THU JUL 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CEDAR...
SOUTHWESTERN DUBUQUE...JONES...SOUTHEASTERN DELAWARE AND EASTERN LINN
COUNTIES UNTIL 415 PM CDT...

At 318 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hopkinton to near Mount Vernon.
Movement was east at 25 mph.

Winds of 30 to 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Hopkinton around 330 PM CDT.
  Monticello around 340 PM CDT.
  Mechanicsville and Worthington around 345 PM CDT.
  Morley around 350 PM CDT.
  Cascade around 355 PM CDT.
  Olin around 400 PM CDT.
  Wyoming around 415 PM CDT.

Other locations impacted by these storms include Matsell Bridge
Natural Area, Jones County Fairgrounds, Fillmore, Pictured Rocks
Wildlife Area, Wapsipinicon State Park, Fillmore Recreation Area,
Hale, Buck Creek, Camp Courageous and Scotch Grove.

Those attending the Jones County Fair in Monticello are in the path
of these storms and should prepare for the expected weather
conditions.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4240 9085 4230 9088 4229 9090 4225 9090
      4191 9101 4189 9151 4240 9138
TIME...MOT...LOC 2018Z 263DEG 22KT 4236 9132 4192 9147

McClure

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 2 tornado. Local standard time, as filed.

Hail, Jones

When
July 19, 3:10 PM CST
Where
Jones County, 2.81 mi S of Center Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.080, -91.110

Hail, Jones

When
July 19, 3:45 PM CST
Where
Jones County, 0.69 mi S of Wyoming
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.000

A trained spotter estimated hail stones up to the size of pennies and thunderstorm winds up to 40 MPH.

Thunderstorm Wind, Keokuk

When
July 19, 4:10 PM CST
Where
Keokuk County, 5.52 mi NW of Hedrick
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.230, -92.390

Law Enforcement estimated thunderstorm winds of at least 70 MPH.

Thunderstorm Wind, Van Buren

When
July 19, 5:00 PM CST
Where
Van Buren County, 0.75 mi WNW of Kilbourn
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.805, -91.982

NWS Storm Survey found 1 to 3 inch diameter tree branches broken and a grain bin destroyed.

Thunderstorm Wind, Van Buren

When
July 19, 5:00 PM CST
Where
Van Buren County, 0.86 mi WSW of Austin Park
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.764, -91.985

A NWS Storm Survey found 1 to 3 inch tree limbs down and damage to vehicles.

Tornado, Van Buren

When
July 19, 5:07 PM CST to 5:15 PM CST
Where
Van Buren County, 0.21 mi N of Kilbourn to 0.57 mi WNW of Utica
Rating
EF1
Path length
2.14 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.803, -91.970

A NWS Storm Survey found an EF-1 tornado damaged a small farm outbuilding and tracked through a corn field and trees, finally ending and destroying a historic stone barn. The tornado was on the ground for 2.14 miles with a maximum path width of 50 yards. The peak estimated wind speed of 100 MPH.

Tornado, Van Buren

When
July 19, 5:09 PM CST to 5:11 PM CST
Where
Van Buren County, 1.23 mi E of Pittsburg to 1.19 mi NNW of Keosauqua
Rating
EF1
Path length
0.19 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.748, -91.957

A NWS Storm Survey found an EF-1 tornado touched down just north of Keosauqua destroying several large outbuildings and equipment in a lumberyard. Corn crop damage was also found along its 0.19 mile path with a maximum width of 75 yards. The estimated peak winds were 110 MPH.

Thunderstorm Wind, Van Buren

When
July 19, 5:34 PM CST
Where
Van Buren County, 0.87 mi SW of Farmington
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.640, -91.740

Broadcast media relayed a report of numerous large oak trees down in town and the roof of a building peeled back. The time of the event was estimated using radar.

Hail, Van Buren

When
July 19, 5:38 PM CST
Where
Van Buren County, 1.25 mi ESE of Lacey Keosauqua Sp
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.710, -91.960

Broadcast media relayed a report of hail up to the size of dimes.

Thunderstorm Wind, Lee

When
July 19, 5:39 PM CST
Where
Lee County, 0.69 mi N of Croton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -91.680

A trained spotter reported numerous trees down. Time of the event was estimated using radar.

Thunderstorm Wind, Lee

When
July 19, 5:43 PM CST
Where
Lee County, 1.26 mi WSW of Donnellson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -91.570

A trained spotter reported numerous trees and powerlines down. Time of the event was estimated using radar.

Hail, Lee

When
July 19, 5:54 PM CST
Where
Lee County, 1.05 mi W of Argyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.530, -91.570

A trained spotter reported hail up to the size of nickels.

Thunderstorm Wind, Lee

When
July 19, 6:15 PM CST
Where
Lee County, 0.69 mi S of Mooar
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.440, -91.450

There was a public report of several trees and large trees down at Keokuk High School. The time of the event was estimated by radar.

Hail, Lee

When
July 19, 6:19 PM CST
Where
Lee County, 1.26 mi WNW of Keokuk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774305, 774306, 774318, 774329, 774331, 774310, 774312, 774313, 774307, 774314, 774315, 774308, 774317, 774309.